Hazardous Chemical Splatter during Liver Chemoembolization

Hazardous Chemical Splatter during Liver Chemoembolization

IR SAFETY ROUNDS Hazardous Chemical Splatter during Liver Chemoembolization Ron C. Gaba, MD J Vasc Interv Radiol 2010; 21:1663–1664 CLINICAL CASE INS...

383KB Sizes 41 Downloads 77 Views

IR SAFETY ROUNDS

Hazardous Chemical Splatter during Liver Chemoembolization Ron C. Gaba, MD J Vasc Interv Radiol 2010; 21:1663–1664 CLINICAL CASE INSTITUTIONAL review board approval is not required for single retrospective case studies at the author’s hospital. A 59-year-old man with a history of hepatitis C virus liver disease was referred to the interventional radiology department for transcatheter arterial chemoembolization of hepatocellular carcinoma. The patient had previously undergone chemoembolization of a tumor in liver segment 7 and presented for retreatment of new tumor in liver segments 3 and 8. In the angiography suite, conventional right common femoral arterial access was obtained, and a coaxial 5-F SOS 2 catheter (AngioDynamics, Latham, New York) and Renegade Hi-flo microcatheter (Boston Scientific, Natick, Massachusetts) were used to select the arterial branch vessel supplying the segment 3 tumor. After angiographic confirmation of tumor blush, chemoembolization was begun. For preparation of the chemoembolic emulsion, a pharmacyprepared solution of cisplatin 100 mg, doxorubicin 50 mg, and mitomycin C 10 mg was injected into a 20-mL polycarbonate syringe (Merit Medical, South Jordan, Utah). Ethiodized oil (Ethiodol; Savage Laboratory, Melville, New York) was separately drawn into a 20-mL polycarbonate syringe. The agents were emulsified via back-andforth injection through a three-way plastic stopcock (Cook Medical, Bloomington, Indiana), and 7 mL of the mixture was uneventfully administered to a substasis embolic end point. The remaining chemoembolic material, still within the syringe and stopcock setup, was set aside. The microcatheter was guided into the arterial branch vessel supplying the segment 8 tumor, requiring about 20 minutes elapsed time after the initial chemoembolic injection. At this point, the primary operator prepared to emulsify the chemotherapy and oil mixture again in anticipation of

From the Department of Radiology, Section of Interventional Radiology, University of Illinois at Chicago, 1740 West Taylor Street, MC 931, Chicago, IL 60612. Received May 3, 2010; final revision received June 10, 2010; accepted June 14, 2010. Address correspondence to [email protected] The author has not identified a conflict of interest. © SIR, 2010 DOI: 10.1016/j.jvir.2010.06.021

intraarterial administration. Without verifying the integrity of the syringe connections to the three-way stopcock, the operator forcefully injected one of the syringes, resulting in significant spraying of approximately half of the chemoemulsion from the Luer-Lok attachment point of the syringe and stopcock and splatter of the hazardous material throughout the angiography suite, including room countertops, a wall, and the ceiling (see Fig, available on the Journal’s Web site at at www.jvir.org). The interventional radiology operator, technologist, nurse, and patient were not sprayed. After confirming the safety of the individuals present, the decision was made to finish the procedure. Enough chemoemulsion remained within the syringe to complete the chemoembolization procedure uneventfully. The operator administered 2 mL of the chemotherapeutic mixture to a substasis embolic end point. All vascular devices were removed, and hemostasis was obtained at the arterial access site. After the patient was removed from the room, the spill was carefully cleaned by angiography and environmental services staff members over the course of 2–3 hours.

WHAT HAPPENED, AND WHY DID IT HAPPEN? A hazardous spray of chemoembolic material from a LuerLok attachment point of a syringe and three-way stopcock occurred. Disintegration of the syringe and stopcock connection by chemoemulsion, coupled with the forceful syringe injection, resulted in the spraying of chemotherapy agents throughout the angiography suite.

DISCUSSION Chemotherapy agents traditionally used in chemoembolization performed in the United States include cisplatin, doxorubicin, and mitomycin C (1) emulsified in iodinated oily contrast medium. Chemotherapy agents pose a potential risk to patients and staff members because of the toxic nature of these substances (2,3). Chemotherapeutic drugs such as those used in chemoembolization are known to be hazardous on contact or inhalation and may result in skin,

1664 䡲 Hazardous Chemical Splatter During Chemoembolization

eye, and mucous membrane irritation. These substances also have recognized carcinogenic, mutagenic, and possibly teratogenic effects. Safe handling of these chemicals is necessary to minimize exposure and risk for accidental contamination. In contradistinction to the chemotherapy drugs, ethiodized oil is not known to be toxic to skin, and dermatologic contact is not dangerous (4). Inadvertent chemotherapy spills can occur during the use of these agents, and appropriate reporting and decontamination mechanisms should be in place to address accidents. Events should be expeditiously reported to appropriate institutional staff members, including risk management and environmental services (housekeeping and maintenance) personnel. Reporting to state and federal agencies, such as the National Response Center, is typically unnecessary for small-scale accidents, unless there is potential for significant chemical release or the accident represents a securityrelated incident. Generally, sanitization of spills is addressed according to institutional protocol but should involve designated trained staff members, use of personal protective equipment, restriction of the contaminated area, proper cleansing and material disposal, and suitable postprocedure documentation. With appropriate attention to use of proper equipment, handling, and technique, this accident would have been easily averted. The author now takes several precautions when preparing and administering chemotherapy material. First, use of syringes and stopcocks that are resistant to chemoemulsion-induced dissolution is necessary. Syringes should be composed of either glass or polycarbonate, and stopcocks should be metallic or polycarbonate. Standard plastic equipment disintegrates on prolonged contact with the chemoemulsion. Second, if possible, operators should avoid drawing up chemoembolic material until immediately before administration to minimize dwell time within sy-

Gaba 䡲 JVIR

ringes. Third, when emulsifying the chemotherapy agents with ethiodized oil using two syringes and a three-way stopcock, it is recommended that aspiration rather than injection be used to mix the materials, avoiding any potential for forceful spray of agents from a broken or loose connection. Finally, additional precautions should include use of a separate tray for chemotherapy handling, use of protective eyewear, use of nitrile gloves (which may offer superior resistance to many types of chemicals), use of double gloving, draping of floors, and proper disposal of contaminated materials in chemotherapy biohazard containers according to institutional protocol. These principles are not only applicable to chemotherapy agents, but also to other caustic or harmful agents used in interventional radiology. In summary, this case demonstrates an uncommon but conceivable technical mishap of chemoembolic material preparation during liver chemoembolization. Such accidents in interventional radiology are easily avoided with adherence to appropriate safety measures and attention to technical detail.

REFERENCES 1. Ramsey DE, Kernagis LY, Soulen MC, Geschwind JH. Chemoembolization of hepatocellular carcinoma. J Vasc Interv Radiol 2002; 13:S211–S221. 2. Mellinger E, Skinker L, Sears D, Gardner D, Shult P. Safe handling of chemotherapy in the perioperative setting. AORN J 2010; 91:435– 450. 3. United States Department of Labor Occupational Safety and Health Administration. Hazard Communication. Available at: http://www.osha.gov/ dsg/hazcom/index.html. Accessed May 3, 2010. 4. United States Department of Labor Occupational Safety and Health Administration. Material Safety Data Sheet. Available at: http://wfldelearn.pssd.com/ BinderView_PSS/vault/003/003169.pdf. Accessed May 18, 2010.

Volume 21

Number 11

Figure. Photographs show toxic chemoembolic emulsion (red liquid) sprayed onto angiography suite countertops (a) and (b), wall (c), and ceiling (d).

Gaba



1664.e1